Category: 

Is There a Connection between Trazodone and Weight Gain?

Article Details
  • Written By: Lee Johnson
  • Edited By: Susan Barwick
  • Last Modified Date: 02 December 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The mongoose was introduced to Hawaii in order to kill rats, but mongooses hunt in the day, while rats are nocturnal.  more...

December 7 ,  1941 :  Japanese bombers attack Pearl Harbor.  more...

Based on clinical trials and reported side effects, there does appear to be a connection between trazodone and weight gain. Many different side effects have been reported by patients taking the drug, and weight gain did occur in both inpatients and outpatients receiving the treatment. Clinical studies appear to show that weight gain is more likely in patients taking the medicine outside of the hospital, but this may be because the patients are more able to indulge their increased appetites. Even in outpatients, less than one in 20 patients experience weight gain.

Trazodone is an anti-depressant, but the precise mechanism by which it works is not yet known. It is believed to work by blocking serotonin receptors and balancing serotonin levels within the brain. The drug comes as a tablet and is taken between one and three time per day. It does not work in exactly the same way as a selective serotonin reuptake inhibitor (SSRI), but is thought to block the reuptake of serotonin. This means the serotonin is available for the nerves in the brain.

Ad

Clinical trials conducted on the effectiveness of the drug found a link between trazodone and weight gain when compared to a placebo. While weight gain is far from the most common side effects of the drug, both inpatients and outpatients receiving the drug experienced more weight gain compared to the placebo group. The symptom is more likely to occur in outpatients, with over three times the number of patients taking the drug outside the hospital reporting weight gain. One possible explanation is that trazodone causes an increase in appetite, which cannot be completely satisfied on hospital food but can be when the patient is at home.

The precise mechanism by which drugs cause weight loss or weight gain is often not known. For this reason, it is difficult to say why trazodone and weight gain are linked as they appear to be. Some people actually experience weight loss when taking trazodone, because they no longer need to balance the brain’s serotonin levels using food. Many different biochemical processes occur in the brain, and making a chemical change can result in outcomes that are not understood. The link between trazodone and weight gain appears to be one of these.

Ad

You might also Like

Recommended

Discuss this Article

fBoyle
Post 3

Weight changes (weight loss or weight gain) is a common side effect of anxiety and depression medications. But they don't have the same exact effect in everyone. Every individual responds to medication a little differently. So trazodone might cause weight gain in some people but not in others.

literally45
Post 2

@donasmrs-- I was in the same boat, so I know how you feel.

What dose are you taking? I wonder if you could lower your dose without affecting your sleep pattern? If you can, a lower dose might cause less hunger and less weight gain.

I was first on 50mg of trazodone and did not experience weight gain during that time. After six months, I was up to 200mg and started gaining weight fast. So I think that dose is a factor as well. Definitely talk to your doctor about this.

donasmrs
Post 1

I think that trazodone causes weight gain by increasing appetite. I've been eating so much more than usual since I was put on this drug by my doctor. I can't seem to get enough food. I've already gained five pounds and I don't think this side effect is going to go away any time soon. I have a doctor's appointment early next week and I'm going to ask my doctor to switch me to something else.

It's unfortunate because trazodone has been working great for me otherwise. I can actually sleep on this drug. I take it before bed and I'm asleep soon after. I don't wake up until morning which is a miracle for me. I just wish it wouldn't cause me to gain weight.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email